UK doctors highlight the problems surrounding internet bought drugs in a Case Report in this week's Lancet. Philip Severn and Scott Fraser from the Sunderland Eye Infirmary, UK, detail the case of a patient who severely damaged her vision by taking a drug she bought on the internet for four years.
In February 2006, a 64-year-old woman presented to the doctors with a 6-month history of decreased vision. The woman had no past or family history of eye disease. When the doctors examined her eye they found features consistent with a diagnosis of glaucoma* and cataract** caused by steroid use. On subsequent questioning, the women disclosed that she had been purchasing the oral steroid prednisolone from an online pharmaceutical company in Thailand. She had taken the drug for 4 years after she had made a self-diagnosis of chronic fatigue syndrome. When the doctors last saw her in July 2006, she was due for a cataract operation.
Prompted by the case, the authors found that they were able to find 1000 tablets of prednisolone (5mg) online for £25.23 using the search engine Google. Severn and Fraser warn that some drug therapies sold on the internet may be counterfeit. They add that even if the actual drug is on sale, it may interact with other treatments being taken by the patient and could have side effects.
They conclude: "The expansion of the internet is relentless and, from the perspective of patients seeking information, in the main positive. However, the online availability of controlled and uncontrolled drug therapies needs to be carefully monitored."
EMBARGO: 00:01H (London time) Friday August 11, 2006. In North America the embargo lifts at 18:30H ET Thursday August 10, 2006.
Contact: Philip Severn and Scott Fraser, Sunderland Eye Infirmary, UK via Mr Fraser's secretary on T) +44 (0)191 565 6256 firstname.lastname@example.org
Notes to editors
*Glaucoma is a group of eye conditions where the optic nerve of the eye is damaged. Glaucoma eventually leads to loss of sight.
**Cataract is a painless clouding of the lens of the eye that can lead to blindness.